Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jan 4, 2009, 3:25 PM CST for Jefferson County, Texas. It was in force for 110 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 4, 2009, 3:25 PM CST (21:25 UTC)
- Expired
- Jan 4, 2009, 5:15 PM CST
- In force
- 110 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, TX
The radar
The Lake Charles radar (KLCH), 90 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 3:27 PM CST | FLASH FLOOD | 2 Sw Beaumont, TX | PUBLIC REPORTS ABOUT A FOOT OF WATER ON MAJOR DRIVE AND WILLOW CREEK RD IN SOUTHWEST BEAUMONT. FLOODING OF ROADS AND RESIDENTS YARDS. |
| Jan 4, 3:30 PM CST | FLASH FLOOD | Beaumont, TX | NWS EMPLOYEE REPORTED FRONTAGE ROADS ALONG I-10 WERE FLOODED NEAR THE HIGHWAY 69 EXIT. |
| Jan 4, 3:31 PM CST | FLASH FLOOD | Beaumont, TX | JEFFERSON COUNTY SHERIFF OFFICE REPORTS SEVERAL UNDERPASSES ARE FLOODED IN THE CITY OF BEAUMONT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1312 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 042125
FFWLCH
TXC245-042315-
/O.NEW.KLCH.FF.W.0001.090104T2125Z-090104T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
325 PM CST SUN JAN 4 2009
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL JEFFERSON COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITY OF BEAUMONT...
* UNTIL 515 PM CST
* AT 316 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR IS
INDICATING THAT 5 TO 6 INCHES OF RAIN HAS FALLEN OVER THE PAST
THREE HOURS ACROSS SOUTHERN PORTIONS OF BEAUMONT. IN ADDITION...
PUBLIC REPORTS NEARLY ONE FOOT OF WATER OF MAJOR DRIVE IN
SOUTHWESTERN BEAUMONT.
ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3007 9424 3012 9411 3007 9409 3000 9400
2992 9420
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 11:47 AM CST, 3 hours 38 minutes earlier.
Area forecast discussion, Jan 4, 11:47 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 1147 AM CST SUN JAN 4 2009 .AVIATION... VISIBILITIES HAVE IMPROVED TO VFR ACROSS THE AREA WHILE CIGS REMAIN IFR TO MVFR. RADAR SHOWS INCREASING SHOWERS AND THUNDERSTORMS OVER THE AREA AHEAD OF A COLD FRONT THAT IS CURRENTLY LOCATED FROM NEAR KSHV TO JUST WEST OF KIAH. FRONT WILL PROGRESS SLOWLY SE ACROSS THE AREA THIS AFTERNOON AND EVENING...INITIALLY REACHING KAEX TO KBPT AROUND 23Z...KLCH BY 03Z AND FINALLY TO KLFT AND KARA BETWEEN 06 AND 09Z. BEHIND THE FRONT WINDS WILL BECOME NORTHERLY...BUT ARE NOT EXPECTED TO INCREASE MUCH BEYOND 10 KT. CIGS AND VISBYS AGAIN EXPECTED TO DROP TO IFR OR LIFR CONDITIONS TONIGHT AS THE FRONTAL BOUNDARY STALLS NEAR THE COAST. 24 && .PREV DISCUSSION... /ISSUED 1107 AM CST SUN JAN 4 2009/ DISCUSSION...LATEST SFC ANALYSIS PLACES FRONTAL BOUNDARY JUST WEST OF A SHREVEPORT LOUISIANA TO CONROE TEXAS LINE. AHEAD OF FRONT...AIRMASS OVER THE AREA CHARACTERIZED BY MODEST INSTABILITY...LITTLE INHIBITION...AND BROAD BUT GENERALLY WEAK LIFT. APPEARS TO ALSO BE A GRAVITY WAVE CURRENTLY MOVING SOUTHEAST THROUGH THE AREA THAT IS PROVIDING LOCALLY ENHANCED LIFT. END RESULT OF ALL OF THIS IS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. INCREASED POPS TO LIKELY CATEGORY FOR MOST OF THE AREA TODAY. OTHER CHANGES WERE TIED TO THE FRONTAL POSITION AND EXPECTED MOVEMENT...AND PROVED TO BE GENERALLY MINOR. FRONT WILL ENTER NW ZONES THIS AFTERNOON THEN CONTINUE TO SLOWLY BUT STEADILY CONTINUE SOUTHEAST THROUGH THE REST OF THE AREA. WILL TACKLE THE FORECAST CHALLENGES FOR TONIGHT AND BEYOND IN THE AFTERNOON DISCO. PREV DISCUSSION... /ISSUED 554 AM CST SUN JAN 4 2009/ AVIATION...CEILINGS CURRENTLY FROM 1-3 HUNDRED FEET ACROSS OUR SOUTHERN SITES OF BPT/LCH/LFT AND ARA WITH VISIBILITIES FROM 1 TO 3 MILES. AEX WITH A VFR CEILING BUT A VISIBILITY OF 1 MILE. LOCAL RADAR INDICATING A FEW STREAMER SHOWERS INLAND ON A STRONG SOUTHERLY FLOW. EXPECTING A SLOW IMPROVEMENT THROUGH THE MORNING. WILL SEE UNRESTRICTED VISIBILITY EMERGE BUT CEILINGS WILL ONLY MANAGE TO RISE INTO MVFR. ADDITIONALLY EXPECTING SOME ISOLATED TO SCATTERED SHOWER ACTIVITY TO CONTINUE THROUGH TODAY AND TONIGHT AS A COLD FRONT APPROACHES AND MOVES ACROSS THE REGION. IFR CEILINGS AND FOG RETURN TONIGHT. MARCOTTE PREV DISCUSSION... /ISSUED 447 AM CST SUN JAN 4 2009/ DISCUSSION...LATEST SFC ANALYSIS SHOWS HIGH PRESSURE CENTERED OFF THE FLORIDA COAST REMAINING IN SOME CONTROL OVER THE FORECAST AREA THIS MORNING WITH WEAK SRLY FLOW SHOWN IN AREA OBSERVATIONS. MEANWHILE A STRONG COLD FRONT IS ANALYZED FROM NERN TX NEWD TO A LOW NEAR ST LOUIS. TEMPS FALLING QUICKLY BEHIND THE FRONT WITH DROPS OF CLOSE TO 30 DEGREES OVER ABOUT 130 MILES. WATER VAPOR IMAGERY SHOWS THE VORT/SPEED MAX RESPONSIBLE FOR YESTERDAYS WEATHER NOW WELL EAST OF THE FORECAST AREA WHILE NEXT WEAK VORT CROSSES TEXAS. STRONG SHORTWAVE SHOWING UP OFF THE SRN CALIFORNIA/BAJA COAST. CLOSER TO HOME...OBS SHOWING PATCHY OR OFF/ON DENSE FOG OVER VARIOUS PORTIONS OF THE AREA. ADVISORY REMAINS IN EFFECT FOR THE SWRN ZONES AND HAVE CONTEMPLATED EXTENDING EWD TOWARD ACADIANA...BUT PATCHY NATURE OF THE FOG HAS LED ME TO LEAVE THINGS AS IS FOR NOW. 88DS SHOWING ISOLATED STREAMER SHOWERS OVER THE REGION AS WELL...PRODUCING LIGHT RAINFALL AMOUNTS AS THEY PROGRESS NWD. FUN FORECAST THIS MORNING TO SAY THE LEAST. GFS/NAM/ECMWF ALL AGREE ON PUSHING THE COLD FRONT INTO THE NWRN ZONES LATER THIS MORNING THEN CONTINUING ACROSS THE AREA THROUGH THE AFTERNOON. THEY ALSO ALL AGREE THAT THE FRONT WILL EVENTUALLY STALL. HOWEVER THE DIFFERENCES SHOW UP IN WHERE THE FRONT STALLS AND HOW QUICKLY IT MAKES ITS RETREAT BACK TO THE NORTH. GFS/ECMWF SHOW A QUICKER/MORE WWD STALL WHICH KEEPS THE EXTREME SERN ZONES IN THE WARM SECTOR/SRLY FLOW...WHILE THE NAM CARRIES THE FRONT ALL THE WAY THROUGH THE LAND ZONES BY THIS EVENING. GFS CARRIES A STRONGER WARM FRONT QUICKER AND FARTHER NORTH ACROSS THE AREA ON MONDAY WHILE OTHERS ARE A LITTLE WEAKER/SLOWER. HAVING SAID ALL THIS... ALL 3 AGREE THAT WIDESPREAD OVERRUNNING/ISENTROPIC LIFT RAINS LOOK LIKELY BEGINNING LATE TONIGHT AND LINGERING THROUGH MONDAY. MIGHT BE JUST ENOUGH INSTABILITY ALOFT TO PROVIDE FOR SOME ELEVATED THUNDERSTORMS AS WELL. POPS REMAIN HIGH FOR TUESDAY AS SWRN CONUS SHORTWAVE MOVES ENE AND PUSHES NEXT COLD FRONT ACROSS THE AREA. DRIER AIR THEN PROGGED TO MOVE IN FOR MID-WEEK AS NWRLY FLOW TAKES OVER ALOFT AND SFC HIGH PRESSURE GRADUALLY MOVES PAST THE REGION. LOW-LEVEL RETURN FLOW SETS UP BY FRIDAY WHILE NEXT STORM SYSTEM DEVELOPS OVER THE SRN PLAINS. LONG-RANGE MODELS SHOW DISTINCT TIMING DIFFERENCES WITH NEXT FROPA OVER THE WEEKEND...THUS HAVE CARRIED SMALLER POPS FOR THE FRIDAY THRU SATURDAY TIME FRAME. MARINE...MAIN CONCERNS FOR MARINE INTERESTS THIS PERIOD WILL BE THE STRONG SRLY WINDS OVER THE ERN WATERS ON TUESDAY AHEAD OF THE NEXT COLD FRONT...THEN STRONG NRLY WINDS BEHIND IT ALL WATERS TUESDAY NIGHT/EARLY WEDNESDAY. TIGHT GRADIENT PROGGED AHEAD OF THE FRONT WHICH WILL LEAD TO A QUICK ROUND OF 20 KNOT SRLY WINDS OVER THE ERN 2/3 OF THE COASTAL WATERS ON TUESDAY. TIGHT GRADIENT AND GOOD CAA BEHIND THE FRONT LOOK TO PRODUCE STRONGER WINDS BEFORE SLACKING EARLY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 75 50 57 51 62 / 60 40 80 70 70 KBPT 75 47 52 49 60 / 60 40 80 70 70 KAEX 73 46 50 47 59 / 60 50 80 70 70 KLFT 76 54 62 56 68 / 50 40 80 70 70 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, Jan 4, 4:58 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 458 AM CST SUN JAN 4 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-051100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 458 AM CST SUN JAN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL CONTINUE TO COVER THE REGION THROUGH SUNRISE THIS MORNING...WITH NEAR ZERO CONDITIONS POSSIBLE OVER COASTAL SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. FOR THIS REASON...A DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM FOR THE AREA FROM ROUGHLY JENNINGS TO BEAUMONT AND DOWN TO THE NEAR SHORE COASTAL WATERS. MEANWHILE A COLD FRONT WILL CROSS THE REGION LATER THIS MORNING AND AFTERNOON WHICH WILL PRODUCE SCATTERED SHOWERS AND A FEW THUNDERSTORMS. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY. BY LATE TONIGHT THE FRONT WILL STALL OVER THE COASTAL WATERS AND LOWER ACADIANA BEFORE RETREATING NORTHWARD AS A WARM FRONT...WHICH WILL PRODUCE AREAS OF RAIN BY SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD RAIN WITH A FEW THUNDERSTORMS ARE EXPECTED MONDAY AS THE WARM FRONT CONTINUES NORTHWARD ACROSS THE AREA. THE PRECIP WILL FINALLY COME TO AN END ON TUESDAY AS ANOTHER COLD FRONT SWEEPS THROUGH. SEVERE WEATHER IS NOT EXPECTED. HIGH PRESSURE WILL PROVIDE FOR DRY WEATHER FOR THE MIDDLE OF THE WEEK BEFORE RAIN RETURNS TO THE FORECAST LATE IN THE WEEK AS YET ANOTHER FRONT CROSSES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 25
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:26 PM CST | Areal Flood Advisory | LCH | Jefferson | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.